Hail, Johnson
- When
- March 29, 5:10 PM CST
- Where
- Johnson County, 0.87 mi SE of Cook
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.510, -96.160
Pea to quarter-size hail fell in Cook.
Scattered thunderstorms, some severe, developed north of a warm front that had pushed into southeast Nebraska late in the afternoon on March 29th. The storms produced mainly large hail and isolated super-cell thunderstorms produced very large hail in extreme southeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Scattered thunderstorms, some severe, developed north of a warm front that had pushed into southeast Nebraska late in the afternoon on March 29th. The storms produced mainly large hail and isolated super-cell thunderstorms produced very large hail in extreme southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 29, 2:11 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 311 PM CDT THU MAR 29 2012 .DISCUSSION... MAIN CONCERN TONIGHT WILL BE CONVECTIVE DEVELOPMENT...AND POTENTIAL SEVERITY. SURFACE FRONT HAD MOVED NORTH TO NEAR THE KS/NE BORDER REGION...EXTENDING EAST FROM A SURFACE LOW IN NORTH CENTRAL KANSAS. DEWPOINTS HAVE BEEN POOLING INTO THE LOWER TO MID 60S NEAR THE FRONT...AND GIVEN AGITATED STATE OF THE CLOUDS IN THAT REGION...WOULD EXPECT SURFACE BASED INITIATION IN THAT AREA BY 21-00Z...AND ITS IN THIS AREA WHERE WE'LL LIKELY SEE THE MOST SEVERE WEATHER WHEN IT DEVELOPS. MEANWHILE...AN ADVANCING COLD FRONT MOVING INTO NORTHEAST NEBRASKA WILL CONTINUE TO PROVIDE A FOCUS FOR SHOWERS AND ISOLATED STORMS...TAPPING INTO SOME ELEVATED INSTABILITY AND AVAILABLE WIND SHEAR. OVERALL...BEST SEVERE THREAT APPEARS TO BE SETTING UP FROM OMAHA SOUTHWARD THOUGH ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. CONVECTIVE ACTIVITY SHOULD BE EAST/SOUTH OF THE FORECAST AREA BY MIDNIGHT. RELATIVELY QUIET WEATHER IS EXPECTED WITH WARMING CONDITIONS THROUGH THE WEEKEND. ANOTHER WEAK LOW MOVES DOWN THE MISSOURI RIVER VALLEY ON SATURDAY...AND THIS MAY GENERATE SOME CONVECTION ACROSS IOWA SATURDAY AFTERNOON AND NIGHT...BUT SHOULD NOT BUILD THIS FAR WEST. OTHERWISE...IT WILL BE QUITE WARM SATURDAY AND SUNDAY WITH HIGHS IN THE MID 80S. RECORDS ON SATURDAY ARE 88 AT BOTH KLNK/KOMA. HAVE NOT GONE QUITE THAT HIGH...BUT LATEST MOS MAV GUIDANCE IS APPROACHING THOSE VALUES. RECORD HIGHS ON SUNDAY ARE A BIT HIGHER NEAR 90...SO WOULD BE MUCH HARDER TO BREAK RECORDS THAT DAY. A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION SUNDAY NIGHT...AND THIS SHOULD BRING ONE MORE CHANCE OF SHOWERS AND THUNDERSTORMS...THAT SHOULD LINGER THROUGH MONDAY...BUT MORE IMPORTANTLY...TEMPS THROUGH THE REMAINDER OF THE WEEK WILL BE COOLER...WITH LOWS IN THE UPPER 30S AND 40S...AND HIGHS IN THE LOWER TO MID 60S...BUT THEN WARMING INTO THE LOWER TO MID 70S. && .AVIATION...18Z TAFS FOR KOMA...KLNK AND KOFK. MVFR CIGS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS. SFC LOW PRESSURE IS CENTERED OVER NORTH CENTRAL KANSAS WITH A WARM FRONT EXTENDING EWD ACROSS NORTHERN KANSAS AND INTO MISSOURI. THIS FRONT WILL BE THE FOCUS FOR STRONG THUNDERSTORM DEVELOPMENT AND MAY AFFECT THE KLNK TAF LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH HAIL AND GUSTY WINDS POSSIBLE. IN ADDITION...A SFC TROF LOCATED FROM CENTRAL SD THROUGH CNTRL NEB AND INTO NORTH CENTRAL KANSAS WILL SHIFT EAST THIS AFTERNOON AND BE ANOTHER FOCUS FOR THUNDERSTORMS WHICH WILL AFFECT KOFK AND KOMA. MOST OF THE THUNDERSTORM ACTIVITY SHOULD SHIFT EAST OF THE TAF SITES BY 03Z...LEAVING VFR CONDITIONS THRU THE REMAINDER OF THE TAF PERIOD. KERN && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 433 PM CDT THU MAR 29 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 433 PM CDT THU MAR 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THE MAIN TIME FOR THUNDERSTORMS WILL BE FROM 5 PM THROUGH 10 PM. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS. AS A WARM FRONT LIFTS NORTH INTO SOUTHEAST NEBRASKA...AND A COLD FRONT MOVES IN FROM CENTRAL NEBRASKA...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS ALL OF THE OUTLOOK AREA. DUE TO STRONGER INSTABILITY AND SHEAR...ISOLATED SEVERE WEATHER IS MOST LIKELY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. OTHERWISE...SMALL HAIL AND BRIEF HEAVY RAINS MAY ACCOMPANY ANY THUNDERSTORM. ANY THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA EARLY THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
330 PM CDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HAIL 9 S HUMBOLDT 40.04N 95.94W
03/28/2012 E1.00 INCH RICHARDSON NE PUBLIC
NICEKL TO QUARTER SIZE HAIL. ENOUGH HAIL TO MAKE THE
GROUND WHITE.
&&
JBSPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE OMAHA/VALLEY
NEBRASKA547 PM CDT THU MAR 29 2012
NEZ090-292330-
JOHNSON NE-
547 PM CDT THU MAR 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 630 PM
CDT...
AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR STERLING...OR 22 MILES
NORTHEAST OF BEATRICE...MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TECUMSEH...STERLING AND COOK.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY
AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.
LAT...LON 4047 9645 4052 9628 4052 9607 4032 9608
4030 9639
TIME...MOT...LOC 2243Z 255DEG 17KT 4040 9635The Omaha radar (KOAX), 92 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
17 hail. Local standard time, as filed.
Pea to quarter-size hail fell in Cook.
Hail around 2 inches in diameter was reported by the Coop Observer a few miles southeast of Auburn.
Hail up to half dollar-size fell for around 10 minutes in and just south of Plattsmouth.
Hail up to quarter-size fell in the Peru area for nearly 10 minutes.
Hail up to around baseball-size fell for several minutes near Humboldt and locations just to the south and east.
Hail between 1/2 inch and inch size fell near Shubert for several minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363563, 363564, 363562, 363561, 363560, 363559, 363556, 363554, 363553, 363552, 363551, 363549, 363548, 363568, 363547, 363565, 363544.